Effect of time-delay on a food chain model. (English) Zbl 1137.92366

Summary: This paper aims to study the effect of discrete time-delays on a tritrophic food chain model with Holling type-II functional responses. Dynamical behaviours such as boundedness, stability, persistence and bifurcation of the model are studied. Our analytical findings are illustrated through computer simulations. Biological implications of our analytical findings are addressed critically.


92D40 Ecology
34K20 Stability theory of functional-differential equations
34K60 Qualitative investigation and simulation of models involving functional-differential equations
Full Text: DOI


[1] Bandyopadhyay, M.; Chakrabarti, C.G., Deterministic and stochastic analysis of a non-linear prey – predator system, J. biol. syst., 11, 161-172, (2003) · Zbl 1054.92044
[2] Birkhoff, G.; Rota, G.C., Ordinary differential equations, (1982), Ginn Boston · Zbl 0183.35601
[3] Boer, M.; Kooi, B.; Kooijman, S., Homoclinic and heteroclinic orbits to a cycle in a tri-trophic food chain, J. math. biol., 39, 319-328, (1999) · Zbl 0926.92032
[4] Butler, G.J.; Freedman, H.I.; Waltman, P., Uniformly persistent systems, Proc. am. math. soc., 96, 425-429, (1986) · Zbl 0603.34043
[5] S.C. Das, K.C. Barua, Scope of bio-control of pests and diseases in tea plantations, in: Proc. Int. Conf. Tea Res: Global Perspective, Calcutta, 11-12 January 1990, pp. 119-125.
[6] S. C. Das, M. C. Borthakur, B. Gope, Need for non-conventional approach in tea pest management, in: Proc. 30th Tocklai Conf., 1989, pp. 80-89.
[7] Freedman, H.I.; So, J., Global stability and persistence of simple food chains, Math. biosci., 76, 69-86, (1985) · Zbl 0572.92025
[8] Freedman, H.I.; Ruan, S., Hopf bifurcation in the three-species food chain models with group defence, Math. biosci., 111, 73-87, (1992) · Zbl 0761.92039
[9] Freedman, H.I.; Waltman, P., Mathematical analysis of some three-species food-chain models, Math. biosci., 33, 257-276, (1977) · Zbl 0363.92022
[10] Freedman, H.I.; Waltman, P., Persistence in models of three interacting predator – prey populations, Math. biosci., 68, 213-231, (1984) · Zbl 0534.92026
[11] Freedman, H.I.; Waltman, P., Persistence in a model of three competitive populations, Math. biosci., 73, 89-101, (1985) · Zbl 0584.92018
[12] Fritzsche-Hoballah, M.; Turlings, T.C.J., Experimental evidence that plants under caterpillar attack may benefit from attracting parasitoids, Evol. ecol. res., 3, 1-13, (2001)
[13] Gard, T., Persistence in food chains with general interactions, Math. biosci., 51, 165-174, (1980) · Zbl 0453.92017
[14] Gilpin, M.E., Enriched predator – prey systems: theoretical stability, Science, 177, 902-904, (1972)
[15] Gomez, J.; Zamora, R., Top-down effects in a tritrophic system: parasitoids enhance plant fitness, Ecology, 75, 1023-1030, (1994)
[16] Gopalsamy, K., Stability and oscillations in delay differential equations of population dynamics, (1992), Kluwer Academic Dordrecht · Zbl 0752.34039
[17] Hastings, A.; Powell, T., Chaos in a three-species food chain, Ecology, 72, 896-903, (1991)
[18] Kabir, S.E., Non-conventional methods of pest control in tea (camellia sinensis L.), (), 163-167
[19] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Press New York · Zbl 0777.34002
[20] Kumar, R.; Freedman, H.I., A mathematical model of facultative mutualism with populations interacting in a food chain, Math. biosci., 97, 235-261, (1989) · Zbl 0695.92016
[21] Kuznetsov, Y.; De Feo, O.; Rinaldi, S., Belyakov homoclinic bifurcation in a tritrophic food chain model, SIAM J. appl. math., 62, 462-487, (2001) · Zbl 1015.34031
[22] Kuznetsov, Y.; Rinaldi, S., Remarks on food chain dynamics, Math. biosci., 134, 1-33, (1996) · Zbl 0844.92025
[23] Li, B.; Kuang, Y., Simple food chain in a chemostat with distinct removal rates, J. math. anal. appl., 242, 75-92, (2000) · Zbl 0943.92034
[24] Macdonald, N., Biological delay systems: linear stability theory, (1989), Cambridge University Press Cambridge · Zbl 0669.92001
[25] Maiti, A.; Samanta, G.P., Deterministic and stochastic analysis of a prey-dependent predator – prey system, Int. J. math. educ. sci. technol., 36, 65-83, (2005)
[26] McCann, K.; Yodzis, P., Bifurcation structure of a three-species food chain model, Theor. pop. biol., 48, 93-125, (1995) · Zbl 0854.92022
[27] Mochizuki, M., Effectiveness and pesticide susceptibility of the pyrethroid-resistant predatory mite amblyseius womersleyi in the integrated pest management of tea pests, Biocontrol, 48, 207-221, (2003)
[28] Ruan, S., A three-trophic-level model of plankton dynamics with nutrient recycling, Can. appl. math. quart., 1, 529-553, (1993) · Zbl 0796.92027
[29] Ruan, S.; Xiao, D., Global analysis in a predator – prey system with nonmonotonic functional response, SIAM J. appl. math., 61, 1445-1472, (2001) · Zbl 0986.34045
[30] Takeuchi, Y.; Oshime, Y.; Matsuda, H., Persistence and periodic orbits of a three-competitor model with refuges, Math. biosci., 108, 105-125, (1992) · Zbl 0748.92017
[31] Turlings, T.C.J.; Fritzsche, M.E., ()
[32] Van Loon, J.; De Boer, G.; Dicke, M., Parasitoid – plant mutualism: parasitoid attack of herbivore increases plant reproduction, Entomol. exp. appl., 97, 219-227, (2000)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.